Ask a doctor

Had Botox Injections for Forehead and Under Eyebrow, Why am I More Droopy then Before?

Eyelids are laying on my eyelashes after two different injections to fix major frowning. Should I go back for more?

Doctor Answers (14)

Droopy after Botox to Forehead and Eyebrow...

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}
It sounds like you have a drooping eye-BROW that has caused skin gathering over your upper eye-LID making the eyelid appear like it was drooping -- the good news is that this is NOT likely to be permanent and should improve.

A drooping eye-BROW may happen in the following scenarios:

(1) When the brow-elevating muscle in the forehead, the Frontalis, receives too high a dose of Botox.

(2) The Botox is sub-optimally placed too low in the forehead -- it should typically be placed at least 1 cm above the Brow.

(3) Over-injection of the glabella area (between the brows).

(4) It may also happen if you have a low set eyebrow to begin with, in which case any Botox to the Frontalis increases the likelihood of a brow droop.

Ironically, a droopy eye-BROW from Botox can sometimes be improved with MORE Botox -- this time, the Botox is typically injected into the outside (top of the crow's feet) part of the eye (aka the lateral aspect of the orbicularis oculi muscle) to generate a bit of a brow lift in that area -- by injecting more Botox and paralyzing the orbicularis muscle that normally acts to depress the brow in that area, you may get a slight compensatory brow lift...

Please seek the services of an experienced physician injector.

I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, how deep beneath the skin the actual muscle resides, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin, see the actual muscles themselves, and learn "first-hand" the incredible variability between patients -- live, "on the OR table" -- as opposed to via lectures or a cadaver dissection. For me, this helps guide where to inject and where not to. However, with that said, I know many non-aesthetic trained plastic surgeons and other physicians who know the anatomy well despite not operating in that area, and get good results.

Good luck.

Dr Markarian


Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

Forehead drop with Botox injections

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

The corragator muscle is interwoven with the frontalis muscle.  The corragator muscle creates the vertical glabellar creases and this muscle is a depressor of the inner aspect of the brow so this muscle will cause an elevation of the medial brow.  If the injection is performed too high or if the  Botox spreads superiorly then the frontalis muscle can be effected and this causes the brow to drop.

Jeffrey Zwiren, MD
Atlanta Plastic Surgeon
5.0 out of 5 stars 10 reviews

Botox and forehead drooping

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Even with the best injectors, drooping may rarely occur.  It seems that you had 2 areas treated. One was the horizontal forehead lines and if too much Botox is injected or if you started out with brow ptosis (drooping), you will have drooping of your forehead and eyebrows.  This may be able to be somewhat corrected by elevating the eyebrows with Botox.  The second treated area was your frown lines in between your eyebrows.  With incorrect placement of the Botox injections, you can have drooping of your eyelids.  There are eye drops that can temporarily help this until the Botox effect wears off.  You should be injected by a board certified dermatologist or plastic surgeon who is experienced with injecting Botox in order to decrease your chances of drooping.

Martie Gidon, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 17 reviews

No More Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

I agree with Kenneth D. Steinsapir, MD. I think the problem that many people have with forehead wrinkles is that they are compensating for eyelid ptosis (drooping). This is usually caused by detachment of the levator muscle from the upper eyelid.

If you then inject Botox in the forehead and paralyze the frontalis muscle, you will get rid of the wrinkles on the forehead, but you will no longer be able to lift your eyelids. You may be able to get rid of your forehead wrinkles by fixing your eyelid ptosis instead, so you wont have to compensate with you forehead muscles anymore.

I very rarely inject the forehead for this reason.

Good luck.
 

Rodney A. Green, MD
Cleveland Plastic Surgeon
5.0 out of 5 stars 18 reviews

Botox can rarely cause dropping of the eyebrow or eyelid. Treatment is available but differs for each.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Botox can rarely cause dropping of the eyebrow or eyelid. Treatment is available but differs for each. If the brow has drooped small additional amounts of Botox can be placed in brow depressor muscles to elevate the brow. If the eyelid is drooping there is no role for additional Botox treatment, you will require a prescription eyedrop that will raise the eyelid. It is critically important to seek an injector who can not only treat you with Boto-s but also manage the rare complications that do occur.

Thank you for your question.

Stephen Weber MD, FACS

Stephen Weber, MD, FACS
Denver Facial Plastic Surgeon
5.0 out of 5 stars 51 reviews

Had Botox Injections for Forehead and Under Eyebrow, Why am I More Droopy then Before?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Had Botox Injections for Forehead and Under Eyebrow, Why am I More Droopy then Before?  Probably not a good idea.  Seemslike your droopiness is most likely related to the action of the Botox.  having more won't raise things up but could cause them to droop further as these muscles are weakened more with more Botox.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Had Botox Injections for Forehead and Under Eyebrow, Why am I More Droopy then Before?

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Actually, The drops will not work unless you have a lid ptosis.  In this case it sounds like you have a brow ptosis from over injecting the frontalis muscle.  About the only thing you can do is make sure the corrugator complex (muscles that pull down) are completely weak, and then its just "tincture of time."

 

You must go to someone who understands the delicate dynamics of the muscles of the face next time.

 

 

Peter Malouf, DO
Dallas Dermatologist
5.0 out of 5 stars 80 reviews

My colleagues don't understand your problem.

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

What has happened here is your doctor injected too much BOTOX in the forehead.  This has knocked out the frontalis muscle, the main eyebrow elevator.  Do not get more BOTOX with this doctor.  Allow your treatment to weaken.  The brow will begin to recover in about 3 months.  Then you can look for another injector.  Check out my microdroplet BOTOX method which lifts the brows without freezing the forehead.

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
5.0 out of 5 stars 19 reviews

Drooping Eyelids / Eyebrows

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Without pictures, it is very difficult to give you specific advice.  Botox injections sound easy, but Botox should really only be injected by qualified and experienced such as board certified plastic surgeons.  Even with the best injectors, however, it is sometimes possible to have ptosis (drooping) of your eyebrows if too much Botox was required to smooth out all of your wrinkles.  ptosis (drooping) of your eyelids is even more rare.  The answer is not more Botox.  You should allow your current Botox to wear off and start from a clean slate.  If you eyelids are drooping, your doctor can prescribe some eyedrops which will help.

 

Good Luck.

David Shafer, MD
New York Plastic Surgeon
5.0 out of 5 stars 60 reviews

Droopy eyelids from Botox

{{ voteCount >= 0 ? '+' + (voteCount + 1) : (voteCount + 1) }}

Injecting Botox under the eyebrows is risky even with the most experienced of injectors. Anyone can inject Botox or Dysport but doing it safely and correctly requires a comprehensive understanding of functional anatomy to maximize outcomes. Each patient needs to be thoroughly assessed and have a specific treatment plan developed based on patient desires and a comprehensive aesthetic evaluation. It is as much an art as it is a science. And there is no substitute for experience. Injecting more Botox now can only make things worse.

 

Mitchell Schwartz, MD
South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.